Recently developed immunotherapeutic agents, like anti-cytotoxic T lymphocyte antigen 4 antibody (CTLA4), anti-programmed cell death 1 (PD1) or anti-programmed cell death-ligand 1 (PDL1), have demonstrated substantial potential for the treatment of a variety of malignancies. Autoimmune side effects from these agents are diverse and can include multiple endocrinopathies like immunotherapy induced hypophysitis (IH). These toxicities appear to be more frequent in patients receiving anti-CTLA4 antibody compared to PD1/PDL1 agents. The diagnosis of IH is generally based on the presence of new hypopituitarism without an alternative etiology and radiographic pituitary enlargement or not while on treatment with Immunotherapy. Patients with IH frequently present non-specifics symptoms like headache, fatigue or weakness. ACTH and TSH deficiencies are more frequent. TSH and gonadotrophin deficiencies may be reversible but ACTH deficiency appears permanent. Glucocorticoid and thyroid hormone replacement should be instituted early after the diagnosis of IH, androgen replacement can be deferred initially and discussed by the patient. High-dose glucocorticoid does not improve the outcome of IH and should be reserved for patients with persistent severe headache, severe hyponatremia or visual defects. Patient education, early identification by measuring TSH, free thyroxine, morning ACTH and cortisol levels before each treatment cycle and proper treatment are the core of IH management.
Bulletin du cancer. 2018 Feb 20 [Epub ahead of print]
Arnaud Jannin, Emilie Merlen, Christine Do Cao, Nicolas Penel
CHRU de Lille, hôpital C.-Huriez, service d'endocrinologie-métabolisme, 59000 Lille, France., Centre Oscar-Lambret, département de cancérologie générale, 3, rue F.-Combemale, 59020 Lille, France; CHRU de Lille, hôpital Claude-Huriez, service d'oncologie médicale, 59000 Lille, France. Electronic address: .